Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)



Zeroes of zeta functions and symmetry

Authors: Nicholas M. Katz and Peter Sarnak
Journal: Bull. Amer. Math. Soc. 36 (1999), 1-26
MSC (1991): Primary 11G, 11M, 11R, 11Y; Secondary 60B, 81Q
MathSciNet review: 1640151
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Hilbert and Polya suggested that there might be a natural spectral interpretation of the zeroes of the Riemann Zeta function. While at the time there was little evidence for this, today the evidence is quite convincing. Firstly, there are the “function field” analogues, that is zeta functions of curves over finite fields and their generalizations. For these a spectral interpretation for their zeroes exists in terms of eigenvalues of Frobenius on cohomology. Secondly, the developments, both theoretical and numerical, on the local spacing distributions between the high zeroes of the zeta function and its generalizations give striking evidence for such a spectral connection. Moreover, the low-lying zeroes of various families of zeta functions follow laws for the eigenvalue distributions of members of the classical groups. In this paper we review these developments. In order to present the material fluently, we do not proceed in chronological order of discovery. Also, in concentrating entirely on the subject matter of the title, we are ignoring the standard body of important work that has been done on the zeta function and $L$-functions.

References [Enhancements On Off] (What's this?)

  • A. Altland, M. Zirnbauer, “Non-Standard Symmetry Classes in Mesoscopic Normal-Super-Conducting Hybrid Structures,” Cond-Mat/9602137.
  • E. Artin, “Quadratische Körper in Geibiet der Höheren Kongruzzen I and II,” Math. Zeit., 19, 153-296, (1924).
  • E. Bombieri, Hilbert’s 8th problem: an analogue, Mathematical developments arising from Hilbert problems (Proc. Sympos. Pure Math., Northern Illinois Univ., De Kalb, Ill., 1974) Amer. Math. Soc., Providence, R. I., 1976, pp. 269–274. Proc. Sympos. Pure Math., Vol. XXVIII. MR 0429904
  • Armand Brumer, The rank of $J_0(N)$, Astérisque 228 (1995), 3, 41–68. Columbia University Number Theory Seminar (New York, 1992). MR 1330927
  • A. Brumer, R. Heath-Brown, “The Average Rank of Elliptic Curves II,” (preprint), (1992).
  • E. B. Bogomolny and J. P. Keating, Random matrix theory and the Riemann zeros. I. Three- and four-point correlations, Nonlinearity 8 (1995), no. 6, 1115–1131. MR 1363402
  • Armand Brumer and Oisín McGuinness, The behavior of the Mordell-Weil group of elliptic curves, Bull. Amer. Math. Soc. (N.S.) 23 (1990), no. 2, 375–382. MR 1044170, DOI
  • B. J. Birch and H. P. F. Swinnerton-Dyer, Notes on elliptic curves. I, J. Reine Angew. Math. 212 (1963), 7–25. MR 146143, DOI
  • Alain Connes, Formule de trace en géométrie non-commutative et hypothèse de Riemann, C. R. Acad. Sci. Paris Sér. I Math. 323 (1996), no. 12, 1231–1236 (French, with English and French summaries). MR 1428542
  • Harold Davenport, Multiplicative number theory, 2nd ed., Graduate Texts in Mathematics, vol. 74, Springer-Verlag, New York-Berlin, 1980. Revised by Hugh L. Montgomery. MR 606931
  • Pierre Deligne, La conjecture de Weil. I, Inst. Hautes Études Sci. Publ. Math. 43 (1974), 273–307 (French). MR 340258
  • C. Denninger, “Evidence for a Cohomological Approach to Analytic Number Theory,” First European Math Congress, Vol. 1, (1992), 491-510, Birkhauser, (1994).
  • W. Duke, J. Friedlander, H. Iwaniec, “Representations by the Determinant and Mean Values of $L$-Functions,” in Sieve Methods, Exponential Sums and their Applications in Number Theory, Cambridge University Press, 109-115, (1997).
  • W. Duke, The critical order of vanishing of automorphic $L$-functions with large level, Invent. Math. 119 (1995), no. 1, 165–174. MR 1309975, DOI
  • Freeman J. Dyson, Statistical theory of the energy levels of complex systems. III, J. Mathematical Phys. 3 (1962), 166–175. MR 143558, DOI
  • William Feller, An introduction to probability theory and its applications. Vol. II, John Wiley & Sons, Inc., New York-London-Sydney, 1966. MR 0210154
  • M. Gaudin, “Sur la loi Limite de L’espacement de Valuers Propres D’une Matrics Aleatiore,” Nucl. Phys., 25, 447-458, (1961).
  • Dorian Goldfeld, Conjectures on elliptic curves over quadratic fields, Number theory, Carbondale 1979 (Proc. Southern Illinois Conf., Southern Illinois Univ., Carbondale, Ill., 1979) Lecture Notes in Math., vol. 751, Springer, Berlin, 1979, pp. 108–118. MR 564926
  • F. Gouvêa and B. Mazur, The square-free sieve and the rank of elliptic curves, J. Amer. Math. Soc. 4 (1991), no. 1, 1–23. MR 1080648, DOI
  • Daniel A. Goldston and Hugh L. Montgomery, Pair correlation of zeros and primes in short intervals, Analytic number theory and Diophantine problems (Stillwater, OK, 1984) Progr. Math., vol. 70, Birkhäuser Boston, Boston, MA, 1987, pp. 183–203. MR 1018376
  • Stephen Gelbart and Hervé Jacquet, A relation between automorphic representations of ${\rm GL}(2)$ and ${\rm GL}(3)$, Ann. Sci. École Norm. Sup. (4) 11 (1978), no. 4, 471–542. MR 533066
  • M. L. Mehta and M. Gaudin, On the density of eigenvalues of a random matrix, Nuclear Phys. 18 (1960), 420–427. MR 0112895
  • Benedict H. Gross and Don B. Zagier, Heegner points and derivatives of $L$-series, Invent. Math. 84 (1986), no. 2, 225–320. MR 833192, DOI
  • D. R. Heath-Brown, The size of Selmer groups for the congruent number problem. II, Invent. Math. 118 (1994), no. 2, 331–370. With an appendix by P. Monsky. MR 1292115, DOI
  • Dennis A. Hejhal, On the triple correlation of zeros of the zeta function, Internat. Math. Res. Notices 7 (1994), 293ff., approx. 10 pp.}, issn=1073-7928, review=\MR{1283025}, doi=10.1155/S1073792894000334,.
  • Sigurdur Helgason, Differential geometry, Lie groups, and symmetric spaces, Pure and Applied Mathematics, vol. 80, Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York-London, 1978. MR 514561
  • H. Iwaniec, “Topics in Analytic Number Theory,” Rutgers University Course, (1988).
  • H. Iwaniec, W. Luo, P. Sarnak, “Low Lying Zeroes of Families of $L$-Functions,” (preprint), (1998).
  • H. Iwaniec, P. Sarnak, “The Non-Vanishing of Central Values of Automorphic $L$-Functions and Siegel’s Zero,” (preprint), (1997).
  • Hervé Jacquet, Principal $L$-functions of the linear group, Automorphic forms, representations and $L$-functions (Proc. Sympos. Pure Math., Oregon State Univ., Corvallis, Ore., 1977) Proc. Sympos. Pure Math., XXXIII, Amer. Math. Soc., Providence, R.I., 1979, pp. 63–86. MR 546609
  • Nicholas M. Katz, An overview of Deligne’s work on Hilbert’s twenty-first problem, Mathematical developments arising from Hilbert problems (Proc. Sympos. Pure Math., Vol. XXVIII, Northern Illinois Univ., De Kalb, Ill., 1974) Amer. Math. Soc., Providence, R. I., 1976, pp. 537–557. MR 0432640
  • N. Katz, “Big Twists Have Big Monodromy” (in preparation), (1998).
  • Nicholas M. Katz, Affine cohomological transforms, perversity, and monodromy, J. Amer. Math. Soc. 6 (1993), no. 1, 149–222. MR 1161307, DOI
  • V. A. Kolyvagin and D. Yu. Logachëv, Finiteness of the Shafarevich-Tate group and the group of rational points for some modular abelian varieties, Algebra i Analiz 1 (1989), no. 5, 171–196 (Russian); English transl., Leningrad Math. J. 1 (1990), no. 5, 1229–1253. MR 1036843
  • E. Kowalski, P. Michel, “Sur de Rang de $J_0 (N)$,” (preprint), (1997).
  • E. Kowalski, P. Michel, “Sur les Zeros de Fonctions l Automorphes de Grand Niveau,” (preprint), (1997).
  • N. Katz, P. Sarnak, “Random Matrices, Frobenius Eigenvalue and Monodromy,” AMS Colloq. series (to appear), (1999).
  • N. Katz, P. Sarnak, “Zeroes of Zeta Functions, their Spaces and their Spectral Nature,” (1997 preprint version of the present paper).
  • D. Zagier and G. Kramarz, Numerical investigations related to the $L$-series of certain elliptic curves, J. Indian Math. Soc. (N.S.) 52 (1987), 51–69 (1988). MR 989230
  • R. P. Langlands, Problems in the theory of automorphic forms, Lectures in modern analysis and applications, III, Springer, Berlin, 1970, pp. 18–61. Lecture Notes in Math., Vol. 170. MR 0302614
  • B. Mazur, Modular curves and the Eisenstein ideal, Inst. Hautes Études Sci. Publ. Math. 47 (1977), 33–186 (1978). With an appendix by Mazur and M. Rapoport. MR 488287
  • Madan Lal Mehta, Random matrices, 2nd ed., Academic Press, Inc., Boston, MA, 1991. MR 1083764
  • Loïc Merel, Bornes pour la torsion des courbes elliptiques sur les corps de nombres, Invent. Math. 124 (1996), no. 1-3, 437–449 (French). MR 1369424, DOI
  • Hugh L. Montgomery, Topics in multiplicative number theory, Lecture Notes in Mathematics, Vol. 227, Springer-Verlag, Berlin-New York, 1971. MR 0337847
  • H. L. Montgomery, The pair correlation of zeros of the zeta function, Analytic number theory (Proc. Sympos. Pure Math., Vol. XXIV, St. Louis Univ., St. Louis, Mo., 1972) Amer. Math. Soc., Providence, R.I., 1973, pp. 181–193. MR 0337821
  • M. Ram Murty, The analytic rank of $J_0(N)({\bf Q})$, Number theory (Halifax, NS, 1994) CMS Conf. Proc., vol. 15, Amer. Math. Soc., Providence, RI, 1995, pp. 263–277. MR 1353938
  • A. Odlyzko, “The $10^{20}$-th Zero of the Riemann Zeta Function and 70 Million of its Neighbors,” (preprint), A.T.T., (1989).
  • Ali E. Özlük and C. Snyder, Small zeros of quadratic $L$-functions, Bull. Austral. Math. Soc. 47 (1993), no. 2, 307–319. MR 1210146, DOI
  • A. Perelli and J. Pomykała, Averages of twisted elliptic $L$-functions, Acta Arith. 80 (1997), no. 2, 149–163. MR 1450922, DOI
  • R. S. Phillips and P. Sarnak, On cusp forms for co-finite subgroups of ${\rm PSL}(2,{\bf R})$, Invent. Math. 80 (1985), no. 2, 339–364. MR 788414, DOI
  • B. Riemann, “Über die Anzahl der Primzahlen uter Einer Gegebenen Gröbe,” Montasb. der Berliner Akad., (1858160), 671-680.
  • M. Rubinstein, “Evidence for a Spectral Interpretation of Zeros of $L$-Functions,” Thesis, Princeton University, (1998).
  • Robert Rumely, Numerical computations concerning the ERH, Math. Comp. 61 (1993), no. 203, 415–440, S17–S23. MR 1195435, DOI
  • Zeév Rudnick and Peter Sarnak, Zeros of principal $L$-functions and random matrix theory, Duke Math. J. 81 (1996), no. 2, 269–322. A celebration of John F. Nash, Jr. MR 1395406, DOI
  • P. Sarnak, “$L$-Functions,” ICM Talk, Berlin, 1998.
  • F.K. Schmidt, “Analytische Zahlen Theorie in Körpen der Charakteristik $p$,” Math. Zeit., 33, 1-32, (1931).
  • Goro Shimura, On the holomorphy of certain Dirichlet series, Proc. London Math. Soc. (3) 31 (1975), no. 1, 79–98. MR 382176, DOI
  • Goro Shimura, On modular forms of half integral weight, Ann. of Math. (2) 97 (1973), 440–481. MR 332663, DOI
  • Joseph H. Silverman, The arithmetic of elliptic curves, Graduate Texts in Mathematics, vol. 106, Springer-Verlag, New York, 1986. MR 817210
  • J. Silverman, “The Average Rank of a Family of Elliptic Curves,” (preprint), (1997).
  • S. A. Stepanov, The number of points of a hyperelliptic curve over a finite prime field, Izv. Akad. Nauk SSSR Ser. Mat. 33 (1969), 1171–1181 (Russian). MR 0252400
  • J. Tate, “On the Conjecture of Birch Swinnerton-Dyer and a Geometric Analogue,” Seminar Bourbaki, Fev, (1966, Exp. 306).
  • E. C. Titchmarsh, The theory of the Riemann zeta-function, 2nd ed., The Clarendon Press, Oxford University Press, New York, 1986. Edited and with a preface by D. R. Heath-Brown. MR 882550
  • J. Vanderkam, “The Rank of Quotients of $J_0 (N)$,” (preprint), (1997).
  • André Weil, Über die Bestimmung Dirichletscher Reihen durch Funktionalgleichungen, Math. Ann. 168 (1967), 149–156 (German). MR 207658, DOI
  • André Weil, Basic number theory, 3rd ed., Springer-Verlag, New York-Berlin, 1974. Die Grundlehren der Mathematischen Wissenschaften, Band 144. MR 0427267
  • A. Weil, “Sur les Functions Algebriques à corps de Constantes Fini,” C.R.Acad. Sci., Paris, 210, 592-594, (1940).
  • A. Weil, “On the Riemann Hypothesis in Function Fields,” Proc. Nat. Acad. Sci., U.S.A., 27, 345-349, (1941).
  • E. Wigner, “Random Matrices in Physics,” Siam Review, 9, 1-23, (1967).
  • S. Wong, “Rank Zero Twists of Elliptic Curves,” (preprint), (1996).

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (1991): 11G, 11M, 11R, 11Y, 60B, 81Q

Retrieve articles in all journals with MSC (1991): 11G, 11M, 11R, 11Y, 60B, 81Q

Additional Information

Nicholas M. Katz
Affiliation: Department of Mathematics, Princeton University, Fine Hall, Washington Road, Princeton, New Jersey 08544
MR Author ID: 99205
ORCID: 0000-0001-9428-6844

Peter Sarnak
Affiliation: Department of Mathematics, Princeton University, Fine Hall, Washington Road, Princeton, New Jersey 08544
MR Author ID: 154725

Received by editor(s): October 15, 1997
Received by editor(s) in revised form: August 28, 1998
Additional Notes: Research partially supported by NSF grants DMS 9506412 and DMS 9401571.
Article copyright: © Copyright 1999 American Mathematical Society